Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 145, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2008, 4:51 PM EDT for Van Wert County, Ohio. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2008, 4:51 PM EDT (20:51 UTC)
- Expired
- Aug 1, 2008, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 120 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:07 PM EDT | HAIL 0.25 | 3 Ne Van Wert, OH | |
| Aug 1, 5:08 PM EDT | HAIL 0.5 | 4 Sw Scott, OH | |
| Aug 1, 5:21 PM EDT | TSTM WND DMG | Van Wert, OH | TREE LIMBS DAMAGED A TRANSFORMER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:12 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 012051
SVRIWX
OHC161-012130-
/O.NEW.KIWX.SV.W.0145.080801T2051Z-080801T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EDT FRI AUG 1 2008
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN VAN WERT COUNTY IN WEST CENTRAL OHIO
* UNTIL 530 PM EDT
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
NEAR CAVETT...OR 7 MILES NORTH OF VAN WERT...AND MOVING SOUTHEAST
AT 31 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
DELPHOS...
WETSEL...
MIDDLE POINT...
AND VAN WERT.
LAT...LON 4082 8434 4082 8439 4081 8439 4078 8456
4098 8471 4098 8446 4093 8439 4090 8438
4091 8435 4090 8434
TIME...MOT...LOC 2051Z 307DEG 27KT 4095 8454
$$
SCHOTT1 follow-up statement
000
WWUS53 KIWX 012117
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 PM EDT FRI AUG 1 2008
OHC161-012130-
/O.CON.KIWX.SV.W.0145.000000T0000Z-080801T2130Z/
VAN WERT OH-
517 PM EDT FRI AUG 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN VAN WERT COUNTY...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR MIDDLE POINT...OR ABOUT 5 MILES EAST OF VAN WERT...AND
MOVING SOUTHEAST AT 24 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
DELPHOS...
IN ADDITION TO PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH....CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4082 8434 4082 8439 4081 8439 4078 8456
4098 8471 4098 8446 4093 8439 4090 8438
4091 8435 4090 8434
TIME...MOT...LOC 2117Z 311DEG 21KT 4087 8445
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:34 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 1, 3:34 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 334 PM EDT FRI AUG 1 2008 .SHORT TERM (TONIGHT AND SUNDAY)... SOME CONCERN STILL EXISTS THIS AFTERNOON INTO THE EVENING FOR CONVECTIVE ACTIVITY...SOME WHICH MAY BE STRONG TO SEVERE. DECENT ENVIRONS FOR WIND THREAT...DRY MID LVLS PRODUCING HIGH MDPI/WINDEX VALUES OF 1.03/61...DOWNDRAFT CAPES AROUND 1200 J/KG AND SURFACE BASED CAPES NEARING 3000+ J/KG AS WE HAVE APPROACHED OR SURPASSED CONVECTIVE TEMPS. AS THE BOUNDARY AND SHRTWV PUSHES SOUTHEAST FROM WI OVER THE REGION THIS AFTERNOON INTO THE EVENING THE TRIGGER TO SET EVERYTHING OFF WILL ARRIVE IN GREATER FASHION...AND SHOULD ALLOW FOR MORE THAN A FEW SCTD SHOWERS/STORMS. AS THE FRONT PUSHES THRU THE REGION TONIGHT THE CHANCES FOR PRECIP WILL WRAP QUICKLY FROM NORTHEAST TO SOUTHEAST THIS EVENING...ENDING AROUND OR BEFORE MIDNIGHT IN THE FAR SOUTHEAST. SOME CLEARING OF THE SKIES EXPECTED AS SLIGHTLY DRIER AIR WORKS INTO THE SOUTHERN GREAT LAKES AS DEWPTS WILL DROP INTO THE UPPER 50S OR LOWER 60S. HUGE RIDGE ACROSS THE CENTRAL CONUS WILL SLOWLY PUSH EAST...BUT EASTERN TROUGH WILL CONTINUE THE NORTHERLY FLOW ACROSS THE REGION. SFC HIGH WILL MOVE ACROSS THE REGION WITH NORTHERLY SFC FLOW ACROSS THE REGION WITH H850 TEMPS OF 14C EXPECTED...WHICH IS SLIGHTLY BELOW SEASONAL LVLS...KEEPING AFTN TEMPS SLIGHTLY BELOW AVG AS WELL...AMPLE SUNSHINE EXPECTED AS TIME HEIGHT SERIES SHOWING A VERY DRY COLUMN FOR SATURDAY. SFC HIGH STILL MOVING EAST OUT OF THE REGION SATURDAY NIGHT...WITH MOSTLY CLEAR SKIES EXPECTED AND TEMPS DROPPING INTO THE UPPER 50S FOR MANY...3 TO 5 DEGREES BELOW NORMAL FOR EARLY AUGUST. && .LONG TERM (MONDAY THROUGH FRIDAY)... WARM WEATHER STILL ON TAP FOR MON-TUE WITH PCPN CHANCES AS RIDGE FLATTENS MIDWEEK. OP GFS STILL WARMER THAN ENSEMBLE MEMBERS SUN-TUE AND KEPT TEMPS MORE IN LINE WITH ENSEMBLE MEAN...WHICH IS IN GOOD CONTINUITY WITH PVS FCST PACKAGE. ALSO ENSEMBLE SPREAD SHRINKING LEADING TO HIGHER CONFIDENCE IN HIGHS FOR THIS WINDOW...WITH READINGS GENERALLY PEAKING NEAR OR JUST ABOVE 90 MON-TUE MOST PLACES. COOL DOWN ON TAP FOR LATE WEEK AS FAMILIAR SIGHT OF TROFING OVER NE CONUS TAKES SHAPE. TIMING OF CONVECTIVE CHANCES ALONG BNDRY AS RIDGE FLATTENS HAS SPED UP MORE INTO TUE/TUE NIGHT AND HAVE ADDED CHC POPS 00Z-06Z WED BUT WONT PULL WED AFT POPS FOR NOW PENDING FUTURE MODEL RUNS. && .AVIATION (18Z TAFS)... VFR CONDITIONS ACROSS THE REGION AS THE STRATUS FROM EARLIER TODAY IS STARTING TO LIFT AND A MORE CONVECTIVE APPEARANCE TO THE CLOUDS IS DEVELOPING PER LATEST VIS SAT. LIGHT WINDS WILL BE FOUND ACROSS THE REGION...WITH SOME SCTD TSRA/SHRA LIKELY TO DEVELOP THIS AFTERNOON AND INTO THE EARLY EVENING. MVFR OR IFR CONDITIONS WILL BE POSSIBLE IN THE CONVECTIVE ACTIVITY. FRONTAL BOUNDARY WILL PUSH THROUGH LATE THIS EVENING...WINDS WILL VEER TO THE NORTHWEST/NORTH. CLEARING SKIES BEHIND THE FRONT WITH LIGHT NORTHERLY FLOW. VFR CONDITIONS OVERNIGHT THROUGH THE MORNING. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SCHOTT LONG TERM...LUDINGTON AVIATION...SCHOTT
Hazardous weather outlook, Aug 1, 3:52 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 352 PM EDT FRI AUG 1 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-022000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 352 PM EDT FRI AUG 1 2008 /252 PM CDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN NORTHERN INDIANA AND NORTHWEST OHIO. THE STORMS MAY QUICKLY INTENSIFY TO SEVERE LEVELS AND SPREAD ACROSS NORTHERN INDIANA...NORTHWEST OHIO...AND SOUTHERN LOWER MICHIGAN THROUGHOUT THE AFTERNOON AND EVENING. THE PRIMARY THREAT WITH THESE STORMS IS LOCALIZED DAMAGING WIND GUSTS TO 70 MPH. ISOLATED NICKEL SIZE HAIL IS ALSO POSSIBLE. IMMEDIATELY DOWNWIND OF LAKE MICHIGAN...PRIMARILY FOR BERRIEN COUNTY MICHIGAN...AND LAPORTE COUNTY INDIANA THE RISK FOR SEVERE STORMS IS LESS AS SLIGHTLY COOLER TEMPERATURES WILL LIMIT INSTABILITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY...A SMALL CHANCE FOR STRONG STORMS EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON OR EARLY EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-022000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 352 PM EDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH STRONG GUSTY WINDS TO 40 KNOTS AND LOCALLY HIGH WAVES ARE POSSIBLE FROM THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY...A SMALL CHANCE FOR STRONG STORMS EXISTS.. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Aug 1, 3:18 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT FRI AUG 01 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN DEFIANCE 41.28N 84.36W
08/01/2008 M1.00 INCH DEFIANCE OH EMERGENCY MNGR
ONE INCH OF RAIN FELL IN A HALF HOUR.
&&
EVENT NUMBER IWX0801750
LWFLocal storm report, Aug 1, 3:27 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EDT FRI AUG 01 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 5 S DEFIANCE 41.21N 84.36W
08/01/2008 E0.70 INCH PAULDING OH TRAINED SPOTTER
&&
EVENT NUMBER IWX0801751
MCSLocal storm report, Aug 1, 4:00 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT FRI AUG 01 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DEFIANCE 41.28N 84.36W
08/01/2008 DEFIANCE OH EMERGENCY MNGR
ONE LARGE TREE UPROOTED AND FELL ONTO A HOUSE ON
WASHINGTON AVE. HOUSE WAS REPORTED DESTROYED. ANOTHER
LARGE TREES FELL ONTO A CAR ON JEFFERSON AVE. NO
INJURIES REPORTED.
&&
EVENT NUMBER IWX0801752
LWFSpecial weather statement, Aug 1, 4:18 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 418 PM EDT FRI AUG 1 2008 INZ018-OHZ015-012100- ALLEN IN-PAULDING OH- 418 PM EDT FRI AUG 1 2008 ...SPECIAL WEATHER STATEMENT... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GRABILL...OR 6 MILES NORTH OF NEW HAVEN... MOVING SOUTHEAST AT 29 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... WOODBURN... PAYNE AND MONROEVILLE... MAPLES... ZULU AND TILLMAN... EDGERTON AND TOWNLEY... MCGILL AND DIXON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO. SCHOTT
Special weather statement, Aug 1, 4:24 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 424 PM EDT FRI AUG 1 2008 OHZ016-025-012115- ALLEN OH-PUTNAM OH- 424 PM EDT FRI AUG 1 2008 ...SPECIAL WEATHER STATEMENT... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CONTINENTAL...OR 13 MILES WEST OF OTTAWA... MOVING SOUTHEAST AT 23 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... OTTAWA... KALIDA... GLANDORF... COLUMBUS GROVE... PANDORA... VAUGHNSVILLE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO. SCHOTT
Local storm report, Aug 1, 4:25 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EDT FRI AUG 01 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 3 NNE FORT WAYNE 41.11N 85.11W
08/01/2008 M50 MPH ALLEN IN STORM CHASER
NE SIDE OF FT WAYNE
&&
EVENT NUMBER IWX0801753
LWFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:21 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Paulding, Putnam | 50 min |
| Aug 1, 5:24 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 52 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.